Indiana, 2007

Hail and Damaging Winds in Indiana, May 1, 2007

May 1, 2007 · NWS IWX · 18 events in 6 counties and zones

A cold front advanced across northern Indiana producing numerous storms. As the storms encounter a more favorable environment, several began to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front advanced across northern Indiana producing numerous storms. As the storms encounter a more favorable environment, several began to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 1, 1:56 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 1, 1:56 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT TUE MAY 1 2007

.SHORT TERM...
TONIGHT AND WEDNESDAY...
CURRENTLY WATER VAPOR ANALYSIS REVEALS POTENT MID LEVEL SHORT WAVE
MOVING INTO THE GREAT LAKES. ASSOCIATED COLD FRONT WAS LOCATED
ACROSS THE CHICAGO AREA INTO SOUTHWEST LOWER MICHIGAN. ONGOING
ELEVATED CONVECTION WAS OCCURRING IN SOUTHEAST MICHIGAN AND NORTHWEST
OHIO WITH POSSIBLE HAIL THREAT. TEMPERATURES AHEAD OF COLD FRONT WERE
WELL INTO THE 80S WITH DEWPOINTS IN THE LOWER 60S...PRODUCING SFC
BASED CAPE VALUES AROUND 2500 J/KG. COMBINATION OF MID LEVEL COOLING
WITH ADVANCING SHORTWAVE...DRY AIR ALOFT...AND DEEP SHEAR VALUES IN
AROUND 40 TO 50 KNOTS YIELD POTENTIAL SEVER THUNDERSTORM
DEVELOPMENT....WITH LARGE HAIL AND HIGH WIND POSSIBLE. WW HAS BEEN
ISSUED FOR THIS.

INHERITED GRIDS WERE IN GOOD SHAPE...ONLY ADJUSTED/TWEAKED A FEW
THINGS TO ALLOW FOR LATE ARRIVAL OF FRONT. RAISED POPS SOME AND
MOVED SEVERE THREAT FARTHER NORTH. AS FOR TOMORROW...ADJUSTED TEMPS
SOME TO ALLOW FOR SLIGHTLY WARMER H90 TEMPS. MOSTLY SUNNY SKIES
STILL LOOK GOOD...EXCEPT IN THE SOUTH WHERE SOME CIRRUS MAY BE
PRESENT.

&&

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...
FRONTAL BOUNDARY TO STALL OUT ALONG TN VALLEY. WAVE RIDING ALONG THE
FRONT WILL PUSH OVERRUNNING MOISTURE UP INTO OUR SOUTHERN CWA
WEDNESDAY NIGHT INTO THURSDAY. BELIEVE NAM/WRF IS OVERDONE IN
AGGRESSIVE SURGE OF LOW LEVEL MOISTURE AND PRECIPITATION INTO THE
AREA. WILL FOLLOW MORE CLOSELY TO GFS SOLN AND BRING ADDL CLOUD
COVER INTO SOUTHERN CWA AFTER MIDNIGHT WED NITE BUT WILL KEEP DRY
FCST IN PLACE FOR NOW. END OF THE WEEK WILL SEE UPPER LOW DROP DOWN
INTO FOUR CORNERS AND BUILD UPPER RIDGE OVER THE AREA. SOUTHERN
PERIPHERY OF CANADIAN HIGH AT THE SFC WILL KEEP A COOLER EASTERLY
FLOW IN PLACE KEEPING TEMPS NEAR NORMAL INTO THE WEEKEND. SFC HIGH
THEN SLIDES SOUTHWARD ALONG EAST COAST...BRINGING A MORE SOUTHERLY
FLOW TO THE AREA AND TEMPS BACK ABOVE NORMAL BY SUNDAY AND
CONTINUING INTO THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...
SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
TODAY...BRINGING A WIND SHIFT AND THUNDERSTORMS TO THE REGION.
THUNDERSTORMS WILL BE LIKELY AT SBN AND FWA THIS AFTERNOON AND HAVE
INCLUDED A TEMPO GROUP FOR EXPECTED PASSAGE OF THUNDERSTORMS.
CURRENT SFC TRENDS INDICATE A LATER FRONTAL PASSAGE THAN PREVIOUSLY
THOUGHT AND LATEST MODEL RUNS SUPPORT THIS IDEA. HENCE HAVE TRENDED
FROPA AND THUNDERSTORMS TO THIS. NOT EXPECTING ANY SIGNIFICANT VSBY
REDUCTIONS WITH THUNDERSTORMS...JUST MVFR. SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE TODAY...WITH DAMAGING WIND AND LARGE HAIL BEING THE
MAIN THREATS. EXPECT WINDS TO BE GUSTY AHEAD OF SFC COLD
FRONT...SHIFTING TO THE NORTHWEST WITH FROPA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...CHAMBERLAIN
LONG TERM....LOGSDON
Hazardous weather outlook, May 1, 3:39 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT TUE MAY 1 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-020845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
439 AM EDT TUE MAY 1 2007 /339 AM CDT TUE MAY 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA
INTO THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT ALONG THE NORTHWARD MOVING WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-020845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
439 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 1, 12:56 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EDT TUE MAY 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             CAMDEN                  41.76N  84.76W
05/01/2007  E0.88 INCH       HILLSDALE          MI   LAW ENFORCEMENT

            PEA TO NICKEL SIZED REPORTED

&&

NWS
Local storm report, May 1, 2:32 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT TUE MAY 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             DELTA                   41.57N  84.00W
05/01/2007  E1.75 INCH       FULTON             OH   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

&&

BJS
Local storm report, May 1, 3:02 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EDT TUE MAY 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             OSSEO                   41.89N  84.54W
05/01/2007  E1.00 INCH       HILLSDALE          MI   EMERGENCY MNGR

&&

NWS
Local storm report, May 1, 3:32 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT TUE MAY 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 W COLDWATER           41.94N  85.02W
05/01/2007  M1.00 INCH       BRANCH             MI   AMATEUR RADIO

            QUARTER SIZE HAIL AT BRANCH COUNTY AIRPORT

&&

BJS
Local storm report, May 1, 3:34 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EDT TUE MAY 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             COLDWATER               41.94N  85.00W
05/01/2007  E0.88 INCH       BRANCH             MI   TRAINED SPOTTER

&&

AML
Local storm report, May 1, 3:42 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT TUE MAY 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             1 SW COLDWATER          41.93N  85.02W
05/01/2007  E0.75 INCH       BRANCH             MI   AMATEUR RADIO

&&

AML

The radar

The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Whitley

When
May 1, 3:42 PM EST to 3:43 PM EST
Where
Whitley County, 0.69 mi S of Churubusco
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.220, -85.320

Hail, Allen

When
May 1, 3:55 PM EST to 3:56 PM EST
Where
Allen County, 2.19 mi ESE of Huntertown
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.220, -85.130

Thunderstorm Wind, Steuben

When
May 1, 4:15 PM EST to 4:16 PM EST
Where
Steuben County, 1.55 mi W of Clear Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.730, -84.860

A storage shed was rolled over, with facia and gutters torn off a house. In addition, windows were broken in the house with some minor roof damage.

Hail, Steuben

When
May 1, 4:18 PM EST to 4:19 PM EST
Where
Steuben County, Fremont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.730, -84.930

Hail, Steuben

When
May 1, 4:20 PM EST to 4:21 PM EST
Where
Steuben County, 0.69 mi N of Angola
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.640, -85.000

Hail, Steuben

When
May 1, 4:22 PM EST to 4:23 PM EST
Where
Steuben County, Fremont
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.730, -84.930

Hail, Allen

When
May 1, 4:27 PM EST to 4:28 PM EST
Where
Allen County, 1.04 mi W of Huntertown
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.230, -85.190

Hail, Kosciusko

When
May 1, 4:30 PM EST to 4:31 PM EST
Where
Kosciusko County, Barbee
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.300, -85.720

Thunderstorm Wind, Whitley

When
May 1, 4:30 PM EST to 4:31 PM EST
Where
Whitley County, Churubusco
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.230, -85.320

Large limbs were blown down.

Hail, Noble

When
May 1, 4:34 PM EST to 4:35 PM EST
Where
Noble County, 2.08 mi SW of Wolflake
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.310, -85.530

Hail, Allen

When
May 1, 4:35 PM EST to 4:36 PM EST
Where
Allen County, 1.25 mi WSW of Greendale
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.090, -85.140

Hail, Whitley

When
May 1, 4:45 PM EST to 4:46 PM EST
Where
Whitley County, 1.38 mi N of Columbia City
Measured
0.88 in hail
Reported by
County Official
Coordinates
41.190, -85.480

Hail, Pulaski

When
May 1, 4:30 PM CST to 4:31 PM CST
Where
Pulaski County, 0.52 mi E of Denham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.150, -86.710

Hail, Allen

When
May 1, 5:34 PM EST to 5:35 PM EST
Where
Allen County, Huntertown
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.230, -85.170

Hail, Allen

When
May 1, 5:37 PM EST to 5:38 PM EST
Where
Allen County, 1.73 mi NW of Greendale
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.120, -85.140

Hail, Allen

When
May 1, 5:38 PM EST to 5:39 PM EST
Where
Allen County, Huntertown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.230, -85.170

Hail, Allen

When
May 1, 5:38 PM EST to 5:39 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.070, -85.140

Hail, Allen

When
May 1, 5:44 PM EST to 5:45 PM EST
Where
Allen County, 2.08 mi N of Nine Mile
Measured
0.75 in hail
Reported by
Unknown
Coordinates
41.010, -85.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26384, 26385, 26410, 26386, 26387, 26388, 26389, 26390, 26417, 26391, 26392, 26393, 26394, 26395, 26396, 26397, 26398, 26399.